From pramipexol to neurontin - Restless Legs Syn...

Restless Legs Syndrome
14,303 members9,063 posts

From pramipexol to neurontin

Pluto46
Pluto46

I had my appointment with the palliative department at my hospital. It's a tiny department, with only about 12 doctors and nurses. It's geared mainly to cancer patients and whatever pain or discomfort they're suffering from.

In my case it was rls, of course, which has absolutely worsened since the chemo therapy started.

Had a nice talk with the doctor, and explained relatively briefly how my situation was at the moment.

She asked me to drop the pramipexol (which I've been taking more or less regularly since 20th September, and replace them with something called neurontin (gabapentin, 300 mg). It's supposed to stop nerve-related pain without inducing feelings of drowsiness and dizziness.My daughter said she'd prescribed neurontin for me years ago, but I don't remember.

Well, I started on Wednesday with one pill. Slept quite well that night. Took two pills yesterday and didn't sleep at all last night. Body was restless, but not in an rls way. It was just a compulsion to move, but without the accompanying pain of rls. Today I'm starting on the full dosage, three pills a day. I feel drowsy and dizzy, so either that's a hangover from the pramipexol or it's a side-effect of the neurontin. I suspect the latter.. And rls? From being virtually symptom free the past 3-4 weeks, I'm now sitting at the computer with rls at full blast in my buttocks, thighs and legs. This is going to be a rotten weekend. If I'm just as bad by Monday, I'll ring them and say I've had enough of the neurontin. I'm going back to pramipexol.

I promised earlier to write about progress in the cancer department (the treatment is going fine), but so much has happened on the cancer sidelines that I simply haven't had the energy to put pen to paper.

best,

Chris

16 Replies
oldestnewest

If you've successfully got off the Pramipexol ( whatever about lingering withdrawal) I would earnestly advise you to stay off it.( And all DAs)

It can take up to 3 weeks for Gabapentin to take full effect, so don't write it off too soon. You don't have too many alternatives for rls.

If the Gaba dose is very high, this can lead to all sorts of unpleasant side effects. 900 per day should be absolute max for rls. However, this would entirely depend on other medications for unrelated conditions.

Good luck.

Pluto46
Pluto46 in reply to Madlegs1

I've just spent an hour replying to every reply here, but forgot to click the blue 'reply' button, so none of them have registered as far as I can see. Haven''t the time or energy to write them all again now, but I'll get back to everyone later.

best,

Chris

Thanks for giving us an insight into your world at the moment. Good luck Graham

Dear pluto46 - sorry so to hear of your cancer struggle. And suffering with RLS too must be horrendous. If you feel that you would be better off back on Pramipexole - which is what I currently use - then ask them. Why did they take you off it? I hope you find something that works and you find relief. God bless x

Opioids (as a low dose) are usually the most effective treatment for RLS if dopamine agonists, gababentin etc don't work. And at least for me the physical side effects were much more tolerable than what gabapentin caused. After DA augmentation I tried pretty much every possible medication and combination. Now Targin (oxycodone/naloxone) keeps my feet reasonably still. Ironically for me it is causing insomnia and depression and I have to take other medication as a countermeasure but I can live with that.

If gababentin does not seem to work ask your doctor if your health and cancer treatments permit low-dose opioid use. Considering your situation it is not fair that you would need to suffer from RLS too if it could be avoided with proper medication.

I wish you all the best.

Pluto46
Pluto46 in reply to Walker4life

Thanks foryour advice Walker4life. I'll give as said the gabapentin a few weeks to settle in, and if it has no effect, I'll ask the doctor to look into the opoids you mention, though given the epidemic in the US, they don't come across as particularly tempting.

best,

Chris

Walker, I had the same problem with opioids - they caused alerting at night time. Cannabis, taken as an edible, helped somewhat but it can contribute to depression if taken too regularly. I found taking intermittent breaks from it overcame that problem.

I have tried medications of that class (Pregabaline) as well, and they just made me very drowsy. They didn't help much against the RLS at all. I agree with what walker wrote - you should try opioid based medications. Your doctors should know, and if they don't they need to read up on current RLS treatment standards!

Dear Pam, I read about your trial with gabapentin. According to many stories on this forum, it takes a bit of time to find out whether it works for you.

I seem to remember that you, like me, are very sensitive to medications. Correct? Even if you’re not, your current schedule for increasing the gabapentin dosage maybe far to far. I couldn’t stand dosages higher than 300mg due to the side effects, and I am and have been down to 100mg about 2h before bed (together with 5mg Targinact).

Anyway, my point is, go back to the 100mg and see if and how that works. Also mote side effects (dizziness, drowsiness or tiredness during the day). If the 100mg suits uou, but you think you may needs more, increase to 200mg no sooner than after a week. In my mind, although it takes some time, always try to find the lowest effective dose.

Hope the gaba and the chemo’s work. Thinking of you.

LotteM
LotteM in reply to LotteM

Gosh Chris, sorry. Bad night ( addressing you as Pam).

Pam34
Pam34 in reply to LotteM

Yep, got a bit confused there too 😊

Pam

Best of luck to you, Chris!

Hi Chris

I second everything Lotte says. I’m on Pregabalin but on a low dose and trying to keep it that way. I get the occasional breakthrough but am prepared to put up with that to keep my dose low. I get dizzy at times but that has eased and is mainly if I get up at night. Yes, it leaves me feeling sleepy sometimes but nothing like as much as the Tramadol which also caused insomnia.

The severe RLS you describe could also be due to the sudden pramipexole withdrawal although it’s strange that it has suddenly started now. I’d do as Lotte says and start again titrating up slowly. All drugs take a few weeks to settle in so try not to be too hasty although I appreciate that’s difficult sometimes.

I really feel for you - RLS is a curse but to have to cope with cancer on top of it must be so hard.

Please let us know how you get on and the best of luck.

Pam

Hi Chris,

I’m really sorry to read of what you’re going through.

I agree with:

Madlegs - I'd say it’s better to stay away from pramipexole at least for a while;

Lotte and Pam - give gabapentin a chance - it can take a while to kick in and does cause side effects initially which settle down well in some but not in others. You need to give it a few weeks to see how you respond but be cautious increasing too quickly;

Wonko and Walker - I wonder if you could use opioids temporarily while waiting for gabapentin to take effect. It may be that the worsening symptoms are because you have discontinued pramipexole and opioids will help you over that hump and get you to the point where gabapentin starts to work.

Finally, if gabapentin doesn’t suit you it is also worth considering pregabalin (from the same family) as it suits some people much better.

Very best of luck

I have suffered many years with terrible restless legs. Been taking the maximum dose of pramipexole and gabapentin for many years, not much success. Saw consultant 3 weeks ago and she said continue with the pramipexole as we know it works and take pregabalin instead of gabapentin. I am pleased to say my legs have improved dramatically I can increase my dose of pregabalin but think I will stay with this dose, the stronger dose makes me very sleepy. I know its early days but I have my fingers crossed!!!!

Pluto46
Pluto46 in reply to BrenPhil67

Well done! Pregabalin seems to be the way to go. Thanks for telling us.

best,

Chris

You may also like...